Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 141, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 1996, 10:55 PM CDT for Barber County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1996, 10:55 PM CDT (03:55 UTC)
- Expired
- May 31, 1996, 11:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 10:55 PM CDT | Thunderstorm Wind 61 | Medicine Lodge, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 010357 SVRDDC KSC007-010430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1055 PM CDT FRI MAY 31 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...EASTERN BARBER COUNTY AT 1055 PM CDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR SHARON TO HAZELTON MOVING TOWARD THE EAST AT 30 MILES PER HOUR. BRIEF HEAVY RAINFALL AND WINDS GUSTING IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THIS LINE OF THUNDERSTORMS. WINDS GUSTING IN EXCESS OF 60 MPH WERE REPORTED IN MEDICINE LODGE AT 1053 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DON'T DRIVE ONTO WATER-COVERED ROADS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:43 PM CDT, 7 hours 12 minutes earlier.
Area forecast discussion, May 31, 3:43 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT FRI MAY 31 1996 WILL KEEP THIS SHORT AS WATCH BOXES AND CONVECTION ARE STARTING TO GO UP. WEAK S/W IS EVIDENT ON WV THIS EVENING. CONVECTION IS BEGINING TO FIRE WITH THIS FEATURE ALONG A DRY LINE/CONVERGENCE ZONE. CAPES ARE AROUND 3000 AND PRECIPITABLE WATER IS QUITE HIGH AS WELL. THIS LOOKS LIKE A BUSY EVENING. XPT THE THUNDERSTORMS TO MOVE EAST OF MOST OF THE CWA BY OR SHORTLY AFTER MIDNIGHT. HAVE WORDED ZONES ACCORDINGLY. THE NEXT TWO DAYS LOOK RATHER QUIET AS A WEAK COLD FRONT PUSHES ACROSS OK SATURDAY AND SAT NIGHT. WENT FAIRLY CLOSE TO GUIDANCE. THE ONLY POTENTIAL PROBLEM IS RETURN FLOW ON SUNDAY...WITH ENOUGH MOISTURE POSSIBLY RETURNING TO KICK OFF A FEW TRW IN THE SW PART OF THE CWA. WILL LEAVE THAT FOR LATER SHIFT TO PONDER. DDC BB 060/080 056/083 055 610 GCK BB 057/082 055/084 054 610 EHA BB 056/084 054/085 056 400 LBL BB 059/083 058/083 055 n610 HYS BB 058/079 055/081 053 610 P28 BB 063/082 059/084 056 610 MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 69 min |
| May 31, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 69 min |
| May 31, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 52 min |
| May 31, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| May 31, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 60 min |
| May 31, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 51 min |
| May 31, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 52 min |
| May 31, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| May 31, 8:21 PM CDT | Flash Flood Warning | DDC | Ness, Rush | 3 hr |
| May 31, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 47 min |
| May 31, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 59 min |
| May 31, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 45 min |
| May 31, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 53 min |
| May 31, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 45 min |
| May 31, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 53 min |
| May 31, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 42 min |
| Jun 1, 1:15 AM CDT | Severe Thunderstorm Warning | DDC | Grant | 45 min |
| Jun 1, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.